A website to provide support for people who have or have had any type of cancer, for their caregivers and for their family members.
Page 1 of 8 123 ... LastLast
Results 1 to 10 of 74

Thread: Steroids??

  1. #1
    Regular User
    Join Date
    Jun 2012
    Posts
    38

    Steroids??

    Yet another question.....

    Is there a point in palliative care when steroids will cease to mask symptoms of lung cancer? My Mother in law takes 2mg of Dexamethasone daily. Initially all her symptoms seemed to disappear. her cough stopped, the appetite returned, energy levels increased, general mood lifted. I have noticed over recent weeks that her breathing / wheezing has "changed". she makes weird "whistling" noises and struggles on exertion (we do use a wheelchair)
    just wondered if anyone can advice Thanks in advance x

  2. #2
    Super Moderator Top User
    Join Date
    Sep 2010
    Location
    Canada
    Posts
    2,704
    Hi Guineapig, In my Dad's case, eventually the magic effects of the steroids were not visible. He was weaned off his higher dose after radiation and lost all his appetite and could hardly stay awake during the day. They put him back on a low dose (2mg) for as long as he wanted to take them. Eventually the effects of the cancer wiped out the effects of the steroids. He was tired again, became weaker and lost muscle mass. Seems like your mother in law is experiencing the same thing.
    Irish
    Irish,
    Caregiver to my Dad, who was diagnosed in June 2010 with Stage 1V NSCLC with single met to brain,
    He sadly lost his battle in August 2010 and we miss his smiling Irish blue eyes terribly.
    My Dad's story:
    http://www.cancerforums.net/threads/...th-how-he-died.

  3. #3
    Super Moderator Top User
    Join Date
    Sep 2010
    Location
    Canada
    Posts
    2,704
    One more thing Guineapig, sometimes it's easier for members to follow your story if you just stick to one thread. That way they can back track through your thread to jog their memories. Just a thought.
    Irish
    Irish,
    Caregiver to my Dad, who was diagnosed in June 2010 with Stage 1V NSCLC with single met to brain,
    He sadly lost his battle in August 2010 and we miss his smiling Irish blue eyes terribly.
    My Dad's story:
    http://www.cancerforums.net/threads/...th-how-he-died.

  4. #4
    Regular User
    Join Date
    Jun 2012
    Posts
    38
    Thanks for all comments. Have had pretty bad few days my MIL seems to have aches and pains(especially in legs and back) that won't ease even after taking her usual paracetomol? Also her breathing sounds awful. Very wheezy. Her energy levels seem to have dropped so much in such a short space of time (3 days). have suggested a visit to GP but she says it;ll pass. Her eyes seem weird to me too, sort of jellyfied (sorry only word i can use to try to describe).
    Have just dropped her home from a shopping trip she seems okish in herself - just can;t stop thinking about her ;( x

  5. #5
    Super Moderator Top User
    Join Date
    Sep 2010
    Location
    Canada
    Posts
    2,704
    Hi Guineapig...I know, it's all so heartbreaking to watch them decline. When is the last time that she had a scan? I was just wondering if it has spread to the bones causing the back and legs to ache. If her current pain medication is no longer strong enough to manage her pain, it's time to talk to the doctor about changing or increasing her medication. The pain medication may be causing the weird eye looks. My Dad's got a little glassy after he had taken any narcotic medications. As was mentioned earlier...expect the unexpected. This fall could be the disease progression or it could be the after effects of her chemo. If it's the after effects, she could bounce back. You will hear many here refer to the roller coaster because of all the ups and downs we see frequently with this disease. Is she taking any inhalers to help with her wheezy breathing. They can be helpful for a time. We found it useful to see the doctor as each new symptom popped up. That's what palliative care is all about. Managing the symptoms in order to give them the best quality of life for however long they can. Please keep us posted on how she is doing. God Bless.
    Irish
    Irish,
    Caregiver to my Dad, who was diagnosed in June 2010 with Stage 1V NSCLC with single met to brain,
    He sadly lost his battle in August 2010 and we miss his smiling Irish blue eyes terribly.
    My Dad's story:
    http://www.cancerforums.net/threads/...th-how-he-died.

  6. #6
    Regular User
    Join Date
    Jun 2012
    Posts
    38
    Hi Irish, thanks for reply. My MIL stopped after 3 treatments in March. Just kept seeing changes this weekend, hope its just me? I agree a trip to the GP is in order but i need her agreement. Will be popping round again later so will mention it again. Thanks again x

  7. #7
    Regular User
    Join Date
    Jun 2012
    Posts
    38
    My Mil uses ventolin inhaler, helps for a while. Have mentioned about visiting doc to discuss aches and pains but she has declined again. Such a worry, feel so helpless.
    When do you know when the lung needs draining? I know she won't have another scan so we just guessing how the disease is progressing. maybe its best not to know.

    So pleased i found this forum Thank you x

  8. #8
    Super Moderator Top User
    Join Date
    Sep 2010
    Location
    Canada
    Posts
    2,704
    Wish I could answer your question regarding drainage but my Dad never had any fluid build up...hoping others will pop in with an answer. In the meantime, God Bless
    Irish
    Irish,
    Caregiver to my Dad, who was diagnosed in June 2010 with Stage 1V NSCLC with single met to brain,
    He sadly lost his battle in August 2010 and we miss his smiling Irish blue eyes terribly.
    My Dad's story:
    http://www.cancerforums.net/threads/...th-how-he-died.

  9. #9
    Experienced User
    Join Date
    Jun 2012
    Location
    Atlantic Canada
    Posts
    52
    Hi Guineapig....In Answer to the fluid draining question I can only tell you your MIL would prob have to have an ex-ray..Cat scan..to determine the amount of fluid..location..and if indeed it is actually Fluid...I just went thro this with my Dad...After both ex-ray and cat scan it was decided not to put him thro a draining due to the cancer spreading..his health etc...It had it drained once and 6 days later it was back...He is however at pallative level now and the goal is just to keep him comfortable with high dose steroids( 40 mg) and puffers...And yes the effects of both are having a positive impact on both his breathing and energy..However I am under illusion this too shall pass...and the effects will wear off and reality will once again rear it's ugly head...for now I just enjoy the Loving Man he is..It is indeed a rough journey..
    Take Care
    Ronnie

  10. #10
    Regular User
    Join Date
    Jun 2012
    Posts
    38
    Hi, thank you all for your replies. My daughter is called Ronnie weird !!

    My MIL only on 2mg steroids - 40mg - WOW!! I just want her to be comfortable, her best friend is visting next week. She is very excited. Just holding on to the good times.
    If sysmptoms continue - what do i do? Its such a hard situation to be in. x

 

Similar Threads

  1. Steroids
    By iloveEd in forum Brain Tumors Forum
    Replies: 4
    Last Post: 10-07-2012, 11:56 AM
  2. Nausea and Steroids. possible connection?
    By Phoenix409 in forum Lymphoma - Hodgkin's and Non-Hodgkin's Lymphoma Forum
    Replies: 2
    Last Post: 02-01-2012, 10:16 AM
  3. Steroids and GBM
    By maustin in forum Brain Tumors Forum
    Replies: 7
    Last Post: 12-20-2011, 04:12 PM
  4. Cancer, Chemo and Steroids
    By AliceZombieland in forum Brain Tumors Forum
    Replies: 3
    Last Post: 05-01-2010, 05:28 PM
  5. Steroids
    By gujeratitio in forum Prostate Cancer Forum
    Replies: 1
    Last Post: 09-12-2009, 04:13 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •